Idaho, 2019Hail in Idaho, July 8, 2019
July 8, 2019 · NWS MSO · 1 event in 1 county or zone
S. Highway 95 southwest of the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved over southern portions of Grangeville, Idaho and areas along U.S. Highway 95 southwest of the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 8, 12:33 PM PST, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 8, 12:33 PM PST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT Mon Jul 8 2019
.DISCUSSION...Low pressure will move through the Northern Rockies
this afternoon and evening. Expect scattered showers and storms
once again this afternoon and evening. The best potential will be
across southwest Montana through central Idaho and west central
Montana. The further north the less the potential.
This slow moving low will linger over the region overnight. A few
showers and thunderstorms are expected across central Idaho, West
central and Southwest Montana.
It finally looks like we will have little break from daily
afternoon showers and storms. A strengthening high pressure ridge
will provide more stable conditions, although a few ripple of
energy may result in some isolated showers and storms, especially
over the mountains.
The strengthening ridge will also result in warmer temperatures
to the region the rest of the week. Expect at or above normal
readings into the mid 80s to around 90s in valleys. Lower hells
canyon in Idaho can expect temperatures in the mid 90s.
The ridge will weaken later this weekend with a low pressure
trough amplifying over the pacific northwest. This pattern is
favorable for increasing moist southwest flow and scattered
showers and thunderstorms.
&&
.AVIATION...Thunderstorms continue to build ahead of an
approaching low pressure system, currently centered in central
Washington. Widespread thunderstorms are expected in north-central
Idaho, and west-central/southwest Montana during this afternoon
and evening. KMSO, KSMN, and KBTM will all be impacted by
thunderstorms especially between 08/2100z-09/0000z. Latest radar
projections also show multiple waves of organized thunderstorms
through 09/0300z, with potential to impact the entire region. The
low pressure center is forecast to move through Idaho and western
Montana tonight providing shower and thunderstorm chances through
the night. Widespread obscured terrain and periodic visibility
reductions are possible into Tuesday morning especially along the
Divide. Drier air associated with high pressure will decrease
precipitation and cloud cover during Tuesday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jul 8, 2:17 PM PST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
317 PM PDT Mon Jul 8 2019
IDZ006-082300-
Southern Clearwater Mountains ID-
317 PM PDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO COUNTY UNTIL
400 PM PDT...
At 317 PM PDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Lowell, or 41 miles east of Grangeville, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red River Hot Spring.
LAT...LON 4569 11526 4581 11545 4617 11506 4598 11477
TIME...MOT...LOC 2217Z 223DEG 22KT 4581 11529
Special weather statement, Jul 8, 4:53 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
553 PM PDT Mon Jul 8 2019
IDZ006>008-090145-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
553 PM PDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
645 PM PDT...
At 553 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grangeville and Fenn.
LAT...LON 4582 11634 4599 11628 4596 11582 4570 11591
TIME...MOT...LOC 0053Z 283DEG 18KT 4589 11621
Hail, Idaho
- When
- July 8, 5:00 PM PST to 5:10 PM PST
- Where
- Idaho County, 5 mi SW of Grangeville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.879, -116.194
A severe thunderstorm moved over southern portions of Grangeville, Idaho and areas along U.S. Highway 95 southwest of the city. Large amounts of hail created hazardous driving conditions, causing a vehicle to slide off the highway. Ping-pong-sized hail was reported along the highway, 5 miles southwest of Grangeville, with nickel-sized hail being reported in the city itself.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, July 8 to 9, 20192 deaths · 2 injured · $865,000 · EF0 · 22 events
- Tornado and Flash Flooding in Nebraska, July 8 to 9, 20191 death · 1 injured · $33 million · EF0 · 21 events
- Flash Flood and Flood in District of Columbia, July 8, 2019$500,000 · 2 events
- Flash Flooding and Flooding in Maryland, July 8 to 9, 2019$60,000 · 36 events
- Flash Flood and Damaging Winds in Minnesota, July 8 to 9, 2019$60,000 · 70 kt wind · 24 events
- Tornadoes and Flash Flood in North Dakota, July 8 to 9, 2019$40,000 · EF0 · 30 events
- Heat in Texas, July 8 to 9, 201946 events
- Flash Flooding and Flooding in Virginia, July 8, 201932 events
- Flash Flooding and Damaging Winds in Arkansas, July 8 to 10, 2019$20,000 · 61 kt wind · 8 events
- Heat in Mississippi, July 8 to 10, 201922 events
- Heat in Tennessee, July 8 to 10, 201921 events
- Hail in South Dakota, July 8, 20192.25 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832893.